Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Wilmington, NC

February 15, 1997New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 15, 1997, 12:05 AM EST for New Hanover County, Pender County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 15, 1997, 12:05 AM EST (05:05 UTC)
Expired
Feb 15, 1997, 12:50 AM EST
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 12:12 AM ESTThunderstorm Wind 50Rocky Pt, NC
Feb 15, 12:25 AM ESTThunderstorm Wind 50Hampstead, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 150505 RRA
SVRILM
NCC129-141-150550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1205 AM EST SAT FEB 15 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1250 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NORTHERN NEW HANOVER
   ...PENDER
 
AT 1201 AM EST...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR AND SPOTTER REPORTS 8 MILES WEST NORTHWEST OF
WILMINGTON MOVING NORTHEAST AT 50 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
        WRIGHTSBORO             BY 1211 AM EST
        CASTLE HAYNE            BY 1214 AM EST
        ROCKY POINT             BY 1219 AM EST
        BURGAW                  BY 1225 AM EST
 
SPOTTER REPORTS FROM BRUNSWICK COUNTY INDICATED THIS STORM BLEW
DOWN A TREE NORTHWEST OF SUPPLY SHORTLY BEFORE MIDNIGHT.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

IRELAND

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 9:14 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 14, 9:14 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
912 PM EST FRI FEB 14 1997

RDU & CAE: CRNT FCSTS LOOK GOOD WITH NR 100% POPS THRU SAT. CAE...
CONT FFA FOR PEE DEE RGN AS 88D INDICATES AREA PCPN MOVG THRU RGN
WITH 1HR PCPN AMTS NR 1 IN.

DISC: XPC PCPN TO CONT OVR CWA THRU SAT AS LONG FETCH OF MSTR CONTS
TO MOV NE INTO THE RGN FM THE GLFMX. LRG AREA PCPN CRNTLY OVR THE
CNTRL CAROLINAS WILL MOV E ACR AREA THRU THE OVRNGT HRS. CSTL FNT
STNRY JUST OFSHR WITH SFC LO MOVG NE ALG CST. LO WILL CONT TO MOV
NE AND OFSHR SAT AS WILL FNT. XPC PCPN TO TAPER OFF LT SAT AFTN AS
FNT MOVS OFSHR AND HI PRES BGNS TO BLD INTO RGN. HI PRES WILL RMN
DMNT THRU SUN WITH MSTLY SUNNY AND COOL CONDS ON TAP. TEMPS OK.

FOR CSTL WTRS...CRNT BOYDAT RPTG LGT/VRBL WNDS...SEAS NR 8 FT.
XPC SHFT TO S AND INCRG TWDS MRNG. CONT SCA.

DTR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 11:21 PM ESTSevere Thunderstorm WarningILMBrunswick54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.